Hail, Harding
- When
- September 2, 7:00 PM MST
- Where
- Harding County, 17 mi E of Ludlow
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.833, -103.033
A severe thunderstorm moved across far northwest South Dakota during the evening, producing hail to the size of golf balls near the North Dakota border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved across far northwest South Dakota during the evening, producing hail to the size of golf balls near the North Dakota border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 2, 1:00 PM MST, 6 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT FRI SEP 2 2005 .DISCUSSION...19Z SURFACE ANALYSIS SHOWS LEE TROUGH FROM CENTRAL MONTANA THROUGH CENTRAL WYOMING WITH HIGH PRESSURE OVER EASTERN MN...RESULTING IN A TIGHT SFC PRESSURE GRADIENT AND BREEZY/WINDY CONDITIONS ACROSS WESTERN SOUTH DAKOTA. VERY DRY AIR WAS LOCATED OVER NORTHEASTERN WYOMING WITH DEWPOINTS IN THE MID TO UPPER 20S...WITH HIGHER DEWPOINTS...LOWER 50S TO LOWER 60S...ADVECTING INTO WESTERN SOUTH DAKOTA ON THE SOUTHERLY WINDS. WEAK CAP REMAINS IN PLACE OVER WESTERN SOUTH DAKOTA AND STORMS THAT DEVELOPED OVER THE NORTHERN BLACK HILLS EARLIER WEREN/T ABLE TO SUSTAIN THE UPDRAFT AFTER MOVING OFF THE HILLS. WV IMAGERY SHOWS WEAK IMPULSE HEADING TOWARD THE AREA ACROSS WYOMING WHICH MAY PROVIDE ENOUGH LIFT TO BREAK THE CAP AND ALLOW ISOLATED TSTMS TO DEVELOP LATE AFTN/EARLY EVE WITH INITIAL DEVELOPMENT EXPECTED OVER THE BLKHLS...THEN SPREADING EAST INTO THE AREA OF HIGHER CAPE...1500-2000 J/KG...EAST OF THE HILLS. UPPER RIDGE BUILDS OVER THE AREA ON SATURDAY...WITH THE RIDGE AXIS SHIFTING EAST ON SUNDAY. 700MB TEMPERATURES WILL REACH 12C-14C ON SATURDAY AFTERNOON WITH NEAR RECORD TEMPS POSSIBLE...ESPECIALLY EAST OF THE BLACK HILLS ON SATURDAY. LEE TROUGH WILL OSCILLATE BACK AND FORTH OVER NORTHEAST WY AND FAR WESTERN SD...LEADING TO SHARP GRADIENT IN DEW POINTS. BEHIND THE TROUGH RELATIVE HUMIDITIES WILL DROP INTO THE TEENS WITH 20S/30S AHEAD OF IT. HAVE LEFT A SLIGHT CHANCE OF THUNDERSTORMS OVER THE BLACK HILLS DUE TO THE INSTABILITY ASSOCIATED WITH STRONG HEATING AND CONVERGENCE ZONE OVER THE HILLS. INITIAL COLD FRONT/TROUGH DROPS INTO THE AREA ON MONDAY...LEADING TO COOLER TEMPERATURES AND A SLIGHT CHANCE OF -TSRA. EXTENDED...COLD FRONT SWEEPS EAST OF THE AREA TUESDAY AS THE BASE OF THE TROUGH MOVES JUST NORTH OF THE AREA. UPPER RIDGING SLOWLY BUILDS IN TOWARD THE MIDDLE OF THE WEEK...HOWEVER THE STALLED FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA KEEPING THE AREA LOCKED IN COOLER AIR WITH MAX TEMPS IN THE UPPER 70S. BACKSIDE OF THE RIDGE APPROACHES TOWARD THE END OF THE WORK WEEK BRINGING WITH IT WARM AIR ADVECTION. && .AVIATION...VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. HAVE INCLUDED -TSRA MENTION ENDING LATER THIS EVENING IN ALL TWEB ROUTES...MOSTLY IN VICINITY OF THE BLACK HILLS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 338 AM MDT FRI SEP 2 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 338 AM MDT (438 AM CDT) FRI SEP 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. A WARM FRONT WILL LIFT NORTH THROUGH SOUTH DAKOTA TODAY. AS MOISTURE POOLS ALONG THE FRONT AND UNSEASONABLY WARM TEMPERATURES DEVELOP...THUNDERSTORMS MAY DEVELOP ALONG THE FRONT FROM THE BLACK HILLS THROUGH CENTRAL SOUTH DAKOTA. SUFFICIENT PARAMETERS EXIST FOR SEVERE THUNDERSTORMS EAST OF A LINE FROM LEMMON TO PINE RIDGE. DAMAGING WIND WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST OVER THE BLACK HILLS SATURDAY AND SUNDAY AFTERNOON. THE CHANCE OF STORMS WILL WIDEN ACROSS THE AREA ON LABOR DAY AS A WEAK COLD FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The Rapid City radar (KUDX), 191 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474833, 5474834, 5474835.